Alert archive / Mississippi / Flash Flood Warnings in 2006

Flash Flood Warning 31, NWS Jackson, MS

October 16, 2006Attala County, Mississippi

NWS Jackson, MS issued this flash flood warning at Oct 16, 2006, 10:47 PM CDT for Attala County, Mississippi. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 16, 2006, 10:47 PM CDT (03:47 UTC)
Expired
Oct 17, 2006, 2:45 AM CDT
In force
4 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Attala County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 91 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 11:30 PM CDTFLOODKosciusko, MSHOUSE WAS FLOODED IN KOSCIUSKO AS WELL AS COUNTYWIDE STREET FLOODING.
Oct 17, 12:30 AM CDTFLOOD4 Se Kosciusko, MSHOUSE FLOODING REPORTED 4 MILES SOUTHEAST OF KOSCIUSKO ON ATTALA RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2006-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2006-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 536 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
536 m²/s²
0-3 km storm-relative helicity
751 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 170349
FFWJAN
MSC007-170745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1047 PM CDT MON OCT 16 2006

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ATTALA COUNTY IN CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITY OF KOSCIUSKO

* UNTIL 245 AM CDT

* AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOODING FROM A THUNDERSTORM MOVING INTO THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCCOOL...
  FRENCH CAMP AND ETHEL.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA. A QUICK BURST OF 1 TO 2 INCHES IN LESS THAN AN HOUR CAN 
OCCUR OVER THIS AREA AND LEAD TO FLASH FLOODING PROBLEMS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3329 8933 3294 8932 3294 8959 3293 8973
      3289 8974 3289 8995 3292 8990 3303 8983
      3312 8981 3329 8969

$$

CAB
1 follow-up statement
000 
WGUS74 KJAN 170620
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
120 AM CDT TUE OCT 17 2006

MSC007-170630-
ATTALA MS-
120 AM CDT TUE OCT 17 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ATTALA COUNTY...

LAT...LON 3329 8933 3294 8932 3294 8959 3293 8973
      3289 8974 3289 8995 3292 8990 3303 8983
      3312 8981 3329 8969

$$

MME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 10:15 PM CDT, 32 minutes earlier.

Area forecast discussion, Oct 16, 10:15 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1015 PM CDT MON OCT 16 2006

.DISCUSSION...
PREVIOUSLY STAGNANT WEATHER SITUATION ALL DAY OVER THE LOWER MS
VALLEY IS NOW BECOMING PROGRESSIVE AS UPPER ENERGY BEGINS TO LIFT
OUT OF THE SOUTHERN PLAINS AND TOWARD THE OHIO VALLEY. THE STRONG
SURFACE LOW (DOWN TO 995 MB) THAT HAS BEEN STRENGTHENING IN RESPONSE
TO UPPER FORCING IS NOW LIFTING OUT TOWARD THE MID MS VALLEY.
SOUTHERLY GRADIENT WINDS REMAIN QUITE HIGH OVER CENTRAL AND EASTERN
MISSISSIPPI...BUT HAVE RELAXED SOME ACROSS THE WESTERN CWA AS THE
SURFACE TROUGH MOVES IN. MAIN LINE OF HEAVY RAIN (AND SEVERE WX)
PRODUCING THUNDERSTORMS IS GENERALLY ALIGNED WITH SAID LOW-LEVEL
TROUGH AXIS...AND THE NOW PROGRESSIVE NATURE OF THE WHOLE SYSTEM
SHOULD ALLOW THIS ACTIVITY TO PASS EAST THROUGH THE WHOLE CWA BEFORE
12Z. PERHAPS A FEW SHOWERS WILL LINGER BEHIND THE MAIN BAND AFTER
SUN-UP IN EASTERN MS...BUT THIS ACTIVITY SHOULD NOT BE SIGNIFICANT.
EXTREME DOWNPOURS ASSOCIATED WITH THE HEAVY STORMS COULD PRODUCE 2
INCHES OF LIQUID IN SPOTS...WITH MODERATE RAIN SURROUNDING THE
HEAVIER BAND CAPABLE OF AT LEAST ANOTHER INCH. SO...THAT MATH SHOULD
YIELD ANOTHER 1 TO 3 INCHES OF PRECIP THE REST OF THE NIGHT ACROSS
CENTRAL AND EASTERN MS AND FLOOD WATCH LEFT INTACT. AS FOR SEVERE
THREAT...HIGH LOW LEVEL SHEAR IN THE PRESENCE OF LIMITED INSTABILITY
IS PROVING ENOUGH TO GENERATE NASTY LOOKING BOWING SEGMENTS WITHIN
THE MAIN LINE OF THUNDERSTORMS. THESE BOWING SEGMENTS AND AN
ISOLATED EMBEDDED SUPERCELL OR TWO WARRANT THE TORNADO RISK...WHILE
SVR WIND GUSTS WILL ALSO BE POSSIBLE. ALMOST ALL OF THE THREAT FOR
SEVERE WEATHER IS NOW DEEMED TO BE WITH THE MAIN LINE OF STORMS
COMING THROUGH AND THE RISK OF SEVERE CELLS OUT AHEAD SEEMS MINIMAL
AT THIS TIME.

UPDATED THE 1ST AND 2ND PERIOD PACKAGES TO CUT OFF THE EXPECTATION
OF PRECIP FROM WEST TO EAST MORE QUICKLY...IN RESPONSE TO OBSERVED
TRENDS. ALSO ADJUSTED LOWS UPWARD A BIT. NEW TOR WATCH 834 IS
INCLUDED FOR NORTHEAST ZONES...WITH A SOMEWHAT TRIMMED 833 IN THERE
AS WELL. FLASH FLOOD WATCH LEFT INTACT FOR ALL ZONES THROUGH 7
AM...BUT WILL LIKELY START CANCELING WATCH FROM THE WEST AS THE
NIGHT GOES ON AND RAIN SHUTS OFF. FINALLY...LAKE WIND ADVISORY
EXTENDED FOR ALL CENTRAL AND EASTERN ZONES THROUGH 5 AM...ALTHOUGH
ALL WIND ADVISORIES ENDED IN WESTERN ZONES. /BB/

&&

.AVIATION...
LOTS OF IFR CONDITIONS AND GUSTY WINDS SURROUND A LINE OF
THUNDERSTORMS PASSING SLOWLY EAST THROUGH CENTRAL AND EASTERN
MISSISSIPPI. THIS ACTIVITY WILL CLEAR THE AREA BY 7 TO 8 AM. OUTSIDE
OF HEAVY BAND OF THUNDERSTORMS MOSTLY MVFR CONDITIONS EXPECTED.
SOUTHERLY LOW LEVEL WINDS REMAIN VERY GUSTY (20 TO 30 KTS) OVER
CENTRAL AND EASTERN MISSISSIPPI...BUT THEY WILL GRADUALLY VEER AND
RELAX THROUGH THE EARLY MORNING HOURS. NO LLWS IS EXPECTED OR IS
BEING EXPERIENCED. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  87  62  87 / 100  13   7  12
MERIDIAN      72  86  55  86 / 100  32   7  12
VICKSBURG     67  88  61  88 / 100   7   7  12
HATTIESBURG   77  90  60  89 / 100  37   6  12
NATCHEZ       70  87  64  87 / 100  10   7  12
GREENVILLE    64  84  60  88 / 100   2   8  12
GREENWOOD     66  83  60  87 / 100   4   7  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 5 AM CDT TUESDAY FOR MSZ026-MSZ027-
     MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-MSZ036-MSZ037-
     MSZ038-MSZ039-MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-MSZ047-
     MSZ048-MSZ049-MSZ050-MSZ051-MSZ052-MSZ053-MSZ054-MSZ055-
     MSZ056-MSZ057-MSZ058-MSZ059-MSZ060-MSZ061-MSZ062-MSZ063-
     MSZ064-MSZ065-MSZ066-MSZ072-MSZ073-MSZ074.

     FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MSZ018-MSZ019-
     MSZ025-MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-
     MSZ033-MSZ034-MSZ035-MSZ036-MSZ037-MSZ038-MSZ039-MSZ040-
     MSZ041-MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-MSZ047-MSZ048-
     MSZ049-MSZ050-MSZ051-MSZ052-MSZ053-MSZ054-MSZ055-MSZ056-
     MSZ057-MSZ058-MSZ059-MSZ060-MSZ061-MSZ062-MSZ063-MSZ064-
     MSZ065-MSZ066-MSZ072-MSZ073-MSZ074.

LA...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR LAZ007-LAZ008-
     LAZ009-LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

AR...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR ARZ074-ARZ075.

&&

50
Hazardous weather outlook, Oct 16, 10:38 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1038 PM CDT MON OCT 16 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
180338-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1038 PM CDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES WILL BE
POSSIBLE ACROSS PORTIONS OF MISSISSIPPI TONIGHT...GENERALLY ALONG
AND EAST OF THE NATCHEZ TRACE...INCLUDING A LINE FROM GRENADA TO
YAZOO CITY.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM FROM THE WEST HAS
RESULTED IN WARM TROPICAL AIR SPREADING ACROSS THE AREA. ALTHOUGH
INSTABILITY IS WEAK IN THE TROPICAL AIRMASS...THERE WILL BE JUST
ENOUGH TO PRODUCE SEVERE THUNDERSTORMS. VERY STRONG WIND SHEAR
WILL CREATE A FAVORABLE ENVIRONMENT FOR STORMS TO BECOME SEVERE
AND CAPABLE OF PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES.
THE RISK FOR SEVERE WEATHER WILL CONTINUE TO DIMINISH FROM THE
WEST.

...FLOODING...
A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR MUCH OF THE
OUTLOOK AREA ALONG AND EAST OF THE NATCHEZ TRACE. FLASH FLOODING
WILL BE POSSIBLE TONIGHT ALONG AND EAST OF THE NATCHEZ TRACE AS A
VERY MOIST TROPICAL AIRMASS SURGES NORTH AHEAD OF THE APPROACHING
UPPER LEVEL TROUGH. RAINFALL WILL BECOME VERY HEAVY AS A LINE OF
STRONG TO POSSIBLY SEVERE THUNDERSTORMS MOVE OVER THE AREA. REFER
TO THE FLASH FLOOD WATCH FOR MORE DETAIL.

...NON PRECIPITATION...
A LAKE WIND ADVISORY REMAINS IN EFFECT TONIGHT FOR THE OUTLOOK
AREA FOR SUSTAINED WINDS OF 20 TO 25 MPH WITH GUSTS TO AROUND 35
MPH. THIS WILL BE DUE TO A TIGHT PRESSURE GRADIENT OVER THE
REGION FROM A STORM SYSTEM MOVING ACROSS THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT...OTHERWISE ACTIVATION SHOULD NOT BE NEEDED THROUGH NEXT
MONDAY OCTOBER 23.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Oct 16, 5:12 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
512 PM CDT MON OCT 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     12 N OAK RIDGE          32.80N 91.77W
10/16/2006                   MOREHOUSE          LA   EMERGENCY MNGR

            OVERTURNED MOBILE HOME, 18 WHEELER BLOWN OVER, AND POWER
            LINES DOWN NEAR MER ROUGE COMMUNITY.

&&

JFAIRLY
Local storm report, Oct 16, 7:59 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
759 PM CDT MON OCT 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      RAYVILLE                32.47N 91.76W
10/16/2006                   RICHLAND           LA   LAW ENFORCEMENT

            SIGNIFICANT FLOODING PARISH WIDE. MANY ROADS CLOSED AND
            UNDER WATER.

0600 PM     FLASH FLOOD      WINNSBORO               32.16N 91.72W
10/16/2006                   FRANKLIN           LA   LAW ENFORCEMENT

            SIGNIFICANT FLOODING PARISH WIDE. MANY ROADS CLOSED AND
            UNDER WATER.

0417 PM     TSTM WND DMG     6 SW HOLLANDALE         33.11N 90.93W
10/16/2006                   WASHINGTON         MS   LAW ENFORCEMENT

            A COUPLE OF TREES WERE BLOWN DOWN.

&&

TARVER

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 7:27 PM CDTTornado WarningJANHolmes48 min
Oct 16, 7:32 PM CDTTornado WarningJANYazoo13 min
Oct 16, 8:14 PM CDTTornado WarningJANAttala, Carroll, Holmes46 min
Oct 16, 8:32 PM CDTFlash Flood WarningJANHolmes, Humphreys, Yazoo6 hr
Oct 16, 8:36 PM CDTSevere Thunderstorm WarningJANAdams39 min
Oct 16, 8:41 PM CDTTornado WarningJANMontgomery34 min
Oct 16, 8:57 PM CDTSevere Thunderstorm WarningJANClaiborne, Warren33 min
Oct 16, 9:11 PM CDTSevere Thunderstorm WarningJANHolmes34 min
Oct 16, 9:43 PM CDTSevere Thunderstorm WarningJANClaiborne32 min
Oct 16, 9:53 PM CDTTornado WarningJANAdams37 min
Oct 16, 9:55 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo50 min
Oct 16, 10:02 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson43 min
Oct 16, 10:12 PM CDTFlash Flood WarningJANHinds, Madison, Rankin6 hr
Oct 16, 10:30 PM CDTTornado WarningJANAdams, Franklin, Jefferson45 min
Oct 16, 10:37 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds38 min
Oct 16, 10:54 PM CDTSevere Thunderstorm WarningJANMadison51 min
Oct 16, 11:01 PM CDTSevere Thunderstorm WarningJANAttala44 min
Oct 16, 11:05 PM CDTSevere Thunderstorm WarningJANChoctaw, Montgomery, Webster55 min
Oct 16, 11:11 PM CDTSevere Thunderstorm WarningJANHinds, Rankin49 min
Oct 16, 11:16 PM CDTSevere Thunderstorm WarningJANCopiah, Franklin, Jefferson, Lincoln44 min
Oct 16, 11:55 PM CDTSevere Thunderstorm WarningJANMadison35 min
Oct 17, 12:00 AM CDTSevere Thunderstorm WarningJANLeake45 min
Oct 17, 12:40 AM CDTSevere Thunderstorm WarningJANCopiah, Simpson50 min
Oct 17, 1:40 AM CDTSevere Thunderstorm WarningJANSmith35 min
Oct 17, 2:45 AM CDTSevere Thunderstorm WarningJANMarion45 min
Oct 17, 3:02 AM CDTTornado WarningJANLamar, Marion43 min
Oct 17, 3:35 AM CDTTornado WarningJANForrest25 min

Nearby

Flash Flood Warnings in Mississippi, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.